Reply
Regular Contributor
Posts: 211
Registered: ‎03-19-2010

Discontinuing hormone/estrogen

Of course I am going to talk to my PC but what happens when you discontinue esstrogen?  I was placed on Estradiol patches awhile back as I complained of night sweats (which I never believed in, lol) and breast tenderness.  Of course that went away but I am wanting to quit the patch.  I am wondering what experiences anyone has had, what I can expect.  For example, will the night sweats come back?  Will the tenderness come back?  Will I show changes in my skin, i.e. wrinkles, aging, etc.  And do you just quit taking it, or do you taper off.  TIA for any replies.

Respected Contributor
Posts: 2,862
Registered: ‎08-08-2011

Re: Discontinuing hormone/estrogen

I was on estradiol patches for several years after a complete hysterectomy.  I quit using the patches cold turkey a couple years ago.  My doctor encouraged me to discontinue it.  I’m sure others have different responses but I do get mild to moderate night sweats and the summer heat can bring on hot flashes.  No changes in my skin - yet 😃.   Good luck. 

Respected Contributor
Posts: 3,455
Registered: ‎03-21-2010

Re: Discontinuing hormone/estrogen

My breast surgeon would not put me on it because it could cause breast tumors & after surgery & radiation I didn’t want any more problems.

Honored Contributor
Posts: 8,078
Registered: ‎03-09-2010

Re: Discontinuing hormone/estrogen

I was on hormone replacement from 1995-2012.  I had to stop, cold turkey, when I developed blood clots (not hormone related). 

 

I didn’t have any trouble with night sweats, but I have noticed over time since then that I more trouble with anxiety now and I wonder if that’s associated with stopping the hormone replacement. 


Why is it, when I have a 50/50 guess at something, I'm always 100% wrong?
Contributor
Posts: 31
Registered: ‎04-06-2016

Re: Discontinuing hormone/estrogen

 I had premature menopause when I was 41.  Took HRT, and  took whatever that ****** was for your bones that ended up causing more problems. Researching led me to go to my doc and say Ah, don’t think so - and he absolutely agreed with me.  Never noticed any “withdrawal” and actually felt better. Thirty years later I still get some  night sweats but have learned  they really never go away no matter how old you are, medication or not.  Would rather not, since imho a lot of this medication is not a good thing. not really a big deal, just wear cotton jammies. 

Trusted Contributor
Posts: 1,936
Registered: ‎06-19-2010

Re: Discontinuing hormone/estrogen

[ Edited ]

I was on hormone pills for several years when I wanted to quit. I just didn’t want to take them any longer. I didn’t have any health issues. The first time I quit cold turkey and by day 10 I had horrible hot flashes and cramps that no over the counter pain killer could touch.  I then resumed taking them for about another year or so when I tried again. This time I tapered off. I would take half a pill every day for about a month and since I didn’t have any symptoms I then went to half a pill every other day for a couple of weeks. Then I went to every third day for a couple of weeks until I felt I could give them up entirely. I think it took me almost three month but I never had anymore hot flashes or cramps. 

Trusted Contributor
Posts: 1,406
Registered: ‎09-16-2010

Re: Discontinuing hormone/estrogen

@pegsue1 : I was a premature baby and always different. Started period at age 11. Had to keep a journal for my doctor to convince him I was having major and bad menopause issues and did not know what to do at age 35. Put on HRT and had concerns. Had breast cancer because of the estrogen and taken off medicine. The breast cancer was discovered in the early stage.  This phase of menopause was really bad. Currently no medicine and dealing with hot flashes and night sweats. Considering myself very Blessed. Been through a lot but know many others that have dealt with much worse. Southern Bee 

Super Contributor
Posts: 357
Registered: ‎03-10-2010

Re: Discontinuing hormone/estrogen

I was on .50 patch when I got breast cancer.  I tried to get off it before knowing I had cancer but my doctor said to just stop taking it.  I got really bad migraines in a few weeks and then went back on it.  When I got cancer my surgeon took me off it.  I think I went from the .50 to .25 and I think there was a .19.  There may have been one like a .33 but not sure.  I had no problem when I tapered off.  Don't stop your strength cold turkey cause you may have problems.  Taper off and you should be fine.

Super Contributor
Posts: 357
Registered: ‎03-10-2010

Re: Discontinuing hormone/estrogen

I developed hot flashes while taking a drug for 5 years to stop estrogen in my body after having breast cancer.  I dealt with them for over a year until I finally gave in when my doctor said to try an antidepressant.  It helped enough for me to get about 6 hours of sleep, not enough for me, but I was better.  Didn't take a high dose but low and after 5 years of the drug I lowered the antidepressant and went off.  This could help.

Trusted Contributor
Posts: 1,452
Registered: ‎05-15-2014

Re: Discontinuing hormone/estrogen

Like Kismet I am in  my last year on an estrogen blocker (armimidex) following my breast cancer.  I too, go through hot flashes, achy joints and a bit of weight gainSmiley Sad   I try to be compliant with my doctors but in March of 20 I am so done with it!   I do feel fortunate as others have suffered so much more.  God Bless the woman that are still fighting.